Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Feb 15, 2019, 3:30 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2019, 3:30 AM MST (10:30 UTC)
- Expired
- Feb 15, 2019, 9:30 AM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 39 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 626 m²/s²
- 0-3 km storm-relative helicity
- 822 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WGUS55 KFGZ 151030
FFWFGZ
AZC005-025-151630-
/O.NEW.KFGZ.FF.W.0009.190215T1030Z-190215T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
330 AM MST FRI FEB 15 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 930 AM MST Friday
* At 328 AM MST, local law enforcement officials reported flash
flooding is already occurring.
* A gage on West Clear Creek measured a flow of 11,085 cfs at 3 AM.
* Some locations that will experience flooding include...
Verde Lakes, Clear Creek Campgrounds.
This includes the following streams and drainages...Fossil Creek...
West Clear Creek...Clover Creek and Verde River.
This includes State Route 260 between mile markers 225 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3452 11156 3450 11186 3454 11180 3458 11157
3455 11137
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 9:02 PM MST, 6 hours 28 minutes earlier.
Area forecast discussion, Feb 14, 9:02 PM MST, 6 hours 28 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 902 PM MST Thu Feb 14 2019 .SYNOPSIS...Wet weather will continue across northern Arizona through early Friday. Any snow will generally remain confined to elevations above 8000-8500 feet. Drier conditions on Friday will give way to colder and snowier weather later in the holiday weekend. && .DISCUSSION... Main short-term concern continues to be flash flooding this evening, with the elevated threats mostly across Yavapai, southern Coconino, and northern Gila counties. Numerous Flash Flood Warnings are in effect. Precipitation totals in excess of 1 inch have been common with a few locations receiving 2 to 2.5 inches today. The back edge of the main precipitation band is pushing east, however, and it's currently located near a Tuba City- Williams-Prescott line as of 9pm. The forecast for drier conditions on Friday, then turning colder and showery for the weekend remains on track. && .PREV DISCUSSION /314 PM MST/...The moisture plume has arrived with rain and high elevation snow pushing across Arizona during the afternoon hours. Everything still looks on track with widespread rainfall continuing into early Friday morning. A general coverage of rainfall amounts of 0.50 to 1.50 inches can be expected. Southwest facing slopes along and south of the Mogollon Rim will see rainfall totals in excess of 2.0 inches. The result will be the threat of some flooding across Yavapai and Gila Counties. A Flash Flood Watch remains in effect through Friday afternoon for these counties with rivers and creeks on the rise. Most notably Oak Creek, Sycamore Creek, Granite Creek, Dry Beaver Creek, Wet Beaver Creek, West Clear Creek, Fossil Creek, Tonto Creek, East Verde Verde River, Verde River and Agua Fria River. Low water crossings will likely be impacted. Snow levels will remain around 8000-8500 ft through Friday morning keeping snow accumulation to the highest mountains and terrain. In addition to the rainfall, expect gusty southwest winds 15 to 20 mph with gusts 25 to 35 mph this afternoon. Showers will generally come to an end Friday morning as the short wave trough and associated moisture plume moves out of our area. A colder air mass will filter in early Friday so there could be some snow as low as the 7000 foot level Friday morning but accumulation will be minimal at these lower elevation. Much of the day Friday will be dry but runoff will keep area streams flowing high. On Saturday...A much colder pattern will develop across northern Arizona. For much of the week beyond Saturday high temperatures will generally remain in the upper 20s to lower 30s in the mountains and the 40s to lower 50s at lower elevations. To begin the action a weak short wave trough will move across Arizona on Saturday and with lingering moisture showers will develop across Arizona, especially over the higher terrain. At this time snow levels are forecast to fall to elevations in the 4000 to 5000 foot range with 1 or 2 inches of snow accumulation possible. For Sunday and Monday...An even stronger short wave will swing across Arizona from the north. By early Monday morning snow levels will dip to elevations in the 2500 to 3500 foot range. An additional 2 to 5 inches of snow are anticipated with this system. Beyond Monday...The unsettled and cold weather pattern will continue. There will likely be some break in the threat for showers from Tuesday into Wednesday but later on Wednesday and toward the end of next week the potential for an even stronger storm exists. We'll keep you updated on the potentially strongest winter storm of the season. Too early to have a lot of confidence but the door is open and the pattern conducive to such a storm. && .AVIATION...For the 06Z Package...Widespread SHRA continues to move from west to east over northern Arizona, with decreasing coverage west of a KPGA-KFLG-KPRC line. MVFR and local IFR cigs in showers to continue overnight. High terrain breezy S-SW surface winds at 10-20g20-30 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Widespread rain and mountain snow will continue into tonight. Another system will bring rain and snow showers Friday night into Saturday morning. A trend of below average temperatures begins Saturday, along with breezy winds. Sunday through Tuesday...Unsettled weather and cold temperatures will continue this period with additional precipitation chances each day. Breezy west to southwest winds are expected to persist Sunday and decrease Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flood Watch through Friday afternoon FOR AZZ008-018-037-038. && PUBLIC...KD/McCollum AVIATION...KD FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Feb 14, 10:10 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 PM MST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 4 S PRESCOTT AIRPORT 34.59N 112.44W
02/14/2019 M1.31 INCH YAVAPAI AZ PUBLIC
RAIN BEGAN AROUND 6 AM, LIGHT TO MODERATE
RAIN ALL DAY, HEAVIEST IN THE AFTERNOON.
STILL RAINING.
&&
JDSLocal storm report, Feb 14, 10:15 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 PM MST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM FLASH FLOOD 1 SSW UPTOWN SEDONA 34.85N 111.77W
02/14/2019 COCONINO AZ FIRE DEPT/RESCUE
EVACUATIONS UNDERWAY ON BLACKHAWK LANE IN
SEDONA DUE TO WATER INUNDATING ROADWAY.
RIVER GAUGE AT OAKA3 IS 11.87 FEET.
&&
JDSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 7:38 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 14 hr |
| Feb 14, 8:17 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Feb 14, 8:35 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Feb 15, 12:29 AM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Feb 15, 4:40 AM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Feb 15, 5:16 AM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 6 hr |
| Feb 15, 5:37 AM MST | Flash Flood Warning | FGZ | Gila | 6 hr |
| Feb 15, 6:56 AM MST | Areal Flood Advisory | FGZ | Navajo | 4 hr |
| Feb 15, 9:29 AM MST | Areal Flood Warning | FGZ | Yavapai | 6 hr |
| Feb 15, 11:36 AM MST | Areal Flood Warning | FGZ | Gila | 11 hr |
| Feb 15, 3:25 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.